HIV Medication Side Effects Suggestions
Jun 4, 2006
I am a 36 year old caucasion male and have been HIV+ since 1999 and did not need meds because my viral load stayed around 10,000. Feb. 2005 I was diagnosed with Burkitt's Lymphoma and went through 8 months of chemo and had a stem cell transplant in September. I was put on Tenovir and Sustiva 1 month prior to the prcedure and I developed an upper torso rash that has since not been attributed to GvH. We switched HIV meds to Tenovir and Kaletra and the rash remains and they have caused me to become disoriented and confused. We stopped meds for one month and restarted with Norvir and Reyataz and Combivir (the latter two in the morning.) I am now slowly developing the rash once more and have also experienced headaches, increased urination, dizziness, abdominal cramping, frequent diarrhea, decreased energy, and occasional vomiting. What are suggested alternative prescription medications which may not cause these side effects?
Response from Dr. Pierone
Hello and thanks for posting. Your situation is not straightforward and rashes can be difficult to sort out at times. It sounds like the common agent when you first had the rash was tenofovir. This medication is not known for producing a rash, but occasionally can cause one. Clearly, the regimen you are on now is not a keeper in view of the multiple side effects.
What I generally do in a situation like yours is break the established rules. The accepted dogma in HIV care is to use at least 3 drugs that are started simultaneously in order not to produce drug resistance. But these rules were formulated before the advent of boosted protease inhibitors. There is a body of emerging data on boosted PI monotherapy for HIV infection. Studies have been done with Kaletra, Norvir/Reyataz, and Novir/Crixivan. This investigational strategy is effective in suppressing viral replication in the majority of cases, and has the potential to become a mainstream option for HIV management in the future.
But the big question with monotherapy is whether failure of treatment would result in a rapid loss of viral activity. These studies have shown that even when PI monotherapy fails, resistance does not develop quickly. So when I have a patient with multiple medication intolerances that are interfering with management I may simplify things and just start a boosted PI alone and see what happens under close follow up and monitoring of viral load, CD4 counts, and evidence of emerging side effects.
Getting back to your situation it makes sense to stop this regimen that is making you sick. After you recover consider starting a boosted PI (either Kaletra or Norvir/Reyataz depending on which one you thought was more tolerable). Then you and your clinician will find out fairly quickly if this drug is the culprit both for rash and the other side effects. If it makes you sick, then go to another boosted PI. If this again makes you sick it may be that the Norvir booster is the problem (Norvir is present in Kaletra too).
If you tolerate the boosted PI it may also be potent enough to maintain an undetectable viral load and could be continued as monotherapy. But continuing monotherapy strategy is too off the track for many clinicians (and patients) because of its non-standard status. If so, after it is clear that the PI regimen is well-tolerated, then adding nucleosides would complete a standard regimen. The same strategy can be used to sort out which of the nucleosides are producing toxicity. In view of the multiple side effects on this latest Combivir experience I would stay away from AZT.
If it turns out that protease inhibitors are the problem, then you would need to try an NNRTI-based regimen. But for this class you would need to start the entire regimen at one time since NNRTI monotherapy leads to rapid development of resistance.
I hope that this information helps and best of luck to you!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Two Weeks After Having Sex Too Early To Get Tested For Hiv?
- How Long Does It Take For Hiv To Show Up Up In A Person Blood?
- Thrush In Mouth And Laryngitis
- Why Are Genital Warts More Prevalent In Homosexual Men?
- What Doctor To See About Genital Warts?
- Is Uti Medication The Same As Gonorrhea?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.